Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 36, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2002, 2:27 PM EDT for Lancaster County, South Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 10, 2002, 2:27 PM EDT (18:27 UTC)
- Expired
- May 10, 2002, 3:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 3:00 PM EDT | Thunderstorm Wind 50 E | Heath Spgs, SC | Sheriff reported trees down in the Heath Springs area. |
| May 10, 3:00 PM EDT | Hail 0.75 | Heath Spgs, SC | Sheriff reported dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 101827
SVRCAE
SCC057-101915-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
225 PM EDT FRI MAY 10 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 315 PM EDT.
* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF IRWIN..MOVING EAST AT 20
MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HEATH SPRINGS.
KERSHAW.
STONEBORO.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
THIS STORM WILL PRODUCE DIME SIZE HAIL.
JDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:15 AM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 10, 10:15 AM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1015 AM EDT FRI MAY 10 2002 DISC: 14Z SURFACE ANALYSIS SHOWS BOUNDARY DRAPPED ACROSS THE MIDLANDS THIS MORNING. SATELLITE SHOWS LOTS OF SUN ACROSS THE MIDLANDS AND AREAS EASTWARD THIS MORNING WITH CLOUDS TO OUR WEST ACROSS THE UPSTATE AND STRETCHING WESTWARD AROSS GA/AL. 88D-D SHOWS SOME SHOWERS AND THUNDERSTORMS ACROSS THE UPSTATE ALONG THE NC/SC BORDER AND REGIONAL COMPOSITE SHOWS THEM CONTINUING WESTWARD ACROSS NORTHERN AL/GA. WITH PLENTY OF SUN THIS MORNING WILL UP TEMPERATURES SLIGHTLY ACROSS THE AREA FOR THE AFTERNOON. WITH BOUNDARY ACROSS THE AREA AND AIRMASS FORECAST TO BECOME MODERATELY UNSTABLE ALONG WITH ACTIVITY MOVING EASTWARD...EXPECT SCATTERED SHOWERS/THUNDERSTORMS DURING THE AFTERNOON. FCSTID = 77 CAE 89 67 80 66 / 30 60 60 30 AGS 90 65 83 64 / 30 60 60 30 SSC 90 67 79 64 / 30 60 60 30 OGB 90 66 82 66 / 30 60 60 30 .CAE... GA...NONE. SC...NONE. LCV
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:28 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 47 min |
| May 10, 3:47 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.